South Dakota, 2018

Hail in South Dakota, June 8, 2018

June 8, 2018 · NWS UNR · 18 events in 4 counties and zones

A long-lived supercell thunderstorm tracked along the eastern slopes of the Black Hills from the Piedmont area to Hermosa. The storm produced very large hail to around baseball size at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived supercell thunderstorm tracked along the eastern slopes of the Black Hills from the Piedmont area to Hermosa. The storm produced very large hail to around baseball size at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 10:05 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 8, 10:05 AM MST, 3 hours 10 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1105 AM MDT Fri Jun 8 2018

.DISCUSSION...(Today Through Thursday)
Issued at 256 AM MDT Fri Jun 8 2018

Current surface analysis shows low pressure over far northeast
MT, with frontal boundary stretching southeast into western SD.
Upper level analysis shows ridging remaining in place across the
Plains, with southwest flow over the western US ahead of a trough
off the Pacific coast. Shortwave energy is embedded within the
flow from the Great Basin region to the Northern and Central
Plains. The energy that brought thunderstorms this past evening
and overnight has mostly shifted east of the forecast area now.
However, some lingering showers and thundershowers are still noted
on KUDX radar over portions of the area. Temps are generally in
the mid 50s to mid 60s across the area with relatively light
winds.

Some unsettled weather will continue through most of the weekend as
pattern stays relatively stagnant across the region. Another round
of severe storms is likely later today into this evening, with the
focus shifting more toward areas from the Black Hills to south
central SD. The frontal boundary over the area will become more
aligned in an east to west direction later this morning and
afternoon, with weak low pressure expected to develop over the Black
Hills area along it. South-southeast winds to the south and east of
the boundary will continue to keep 60s dewpoints in place across a
good portion of western and south central SD, with 50s dewpoints
elsewhere as winds switch to northerly across northeast WY behind
the developing low. Plenty of sunshine during the later morning into
the afternoon should allow for strong heating and instability to
develop over much of the area, especially southern SD where MLCAPE
values could exceed 3000 j/kg late in the day. Highs will be in the
80s to around 90 degrees on the plains. The next piece of energy
aloft is progged to cross the region late this afternoon and
evening, bringing increasing chances for thunderstorms. Storm
potential will be earliest over the Black Hills, starting early this
afternoon, while activity will increase elsewhere mostly late
afternoon and early evening. Most of the area is in the marginal to
slight risk for severe storms, with an area of enhanced risk over
portions of southwest into south central SD late today and this
evening. The main threats from severe storms will again be large
hail and strong wind gusts, turning into more of a wind threat
during the evening as the activity likely merges into a MCS
somewhere toward central SD. Activity will end overnight with lows
in the mid 50s to mid 60s.

Saturday will be another very warm day, with highs in the 80s to
lower 90s. Frontal boundary looks like it will be in place from
northeast WY to western and central NE. Plenty of moisture will
remain to the northeast of the boundary. The ridge will shift east
of the region as trough moves into the Pacific NW. Upper level
support for storms does not look as favorable on Saturday, but
cannot rule out isolated storms over the Black Hills in the
afternoon and across much of western SD Saturday night as low level
jet intensifies. Any storms that develop have the potential to be
strong to severe with moisture remaining in place.

As the upper level trough moves into southwest Canada late in the
weekend, a cold front will push east across the Northern Plains
Sunday afternoon and night. Looks like most of the thunderstorm
activity will stay north and west of the area, but isolated storms
are certainly a possibility with the frontal passage. Ahead of the
front on Sunday, highs will be in the 80s, with 90s to the east of
the Black Hills.

The cold front will bring much cooler and drier air for early next
week as the upper trough passes to the north of the region. Highs
look to mostly be in the 70s for Monday and Tuesday. Ridging is
expected to build across the Rockies midweek and eventually move
east into the Plains late week, bringing warmer air back to the
region. The potential for at least isolated storms should return mid
to late week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1102 AM MDT Fri Jun 8 2018

Scattered thunderstorms will develop this afternoon and evening,
mainly from the Black Hills into south central South Dakota. Brief
IFR vsbys within any thunderstorm. Otherwise, VFR conditions
expected outside any storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Jun 8, 3:04 AM MST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
404 AM MDT Fri Jun 8 2018

SDZ031-032-042>044-046-047-049-091300-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-
404 AM MDT Fri Jun 8 2018 /504 AM CDT Fri Jun 8 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into tonight.
There is an enhanced risk of severe thunderstorms. Large hail,
damaging winds and locally heavy rain will be the main threat. There
is also a small threat for tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-014-024>030-041-072>074-WYZ057-058-091300-
Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Fall River-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Weston-
404 AM MDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into tonight.
There is a slight risk of severe thunderstorms. Large hail,
damaging winds and locally heavy rain will be the main threat.
There is also a small threat for tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-WYZ054>056-071-091300-
Harding-Perkins-Butte-Northern Campbell-Southern Campbell-
Western Crook-Northeastern Crook-
404 AM MDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
There is a marginal risk of severe thunderstorms. Large hail,
damaging winds and locally heavy rain will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Lawrence

When
June 8, 1:15 PM MST
Where
Lawrence County, 3 mi NW of Nemo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.221, -103.543

Hail, Meade

When
June 8, 1:18 PM MST
Where
Meade County, 1 mi NNW of Piedmont
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
44.243, -103.398

Hail, Meade

When
June 8, 1:20 PM MST
Where
Meade County, 1 mi NE of Piedmont
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
44.240, -103.376

Hail, Meade

When
June 8, 1:25 PM MST
Where
Meade County, 2.13 mi NNW of Black Hawk
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.180, -103.320

Hail, Lawrence

When
June 8, 1:33 PM MST
Where
Lawrence County, 1.7 mi SW of Nemo
Measured
1.25 in hail
Reported by
Public
Coordinates
44.170, -103.520

Hail, Pennington

When
June 8, 1:35 PM MST to 1:50 PM MST
Where
Pennington County, 3 mi N of Johnson Siding
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
44.123, -103.430

Hail to baseball size covered the ground.

Hail, Pennington

When
June 8, 2:01 PM MST
Where
Pennington County, 1 mi NW of Hisega
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
44.060, -103.414

Hail, Pennington

When
June 8, 2:07 PM MST
Where
Pennington County, Hisega
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.050, -103.400

Hail, Pennington

When
June 8, 2:10 PM MST
Where
Pennington County, 4 mi NW of Rapid City
Measured
1 in hail
Reported by
Public
Coordinates
44.121, -103.287

Hail, Pennington

When
June 8, 2:10 PM MST
Where
Pennington County, 0.79 mi NNE of Hisega
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
44.061, -103.396

Hail, Pennington

When
June 8, 2:15 PM MST
Where
Pennington County, 5 mi W of Rapid City
Measured
0.75 in hail
Reported by
Public
Coordinates
44.080, -103.331

Hail, Pennington

When
June 8, 2:27 PM MST to 2:30 PM MST
Where
Pennington County, 4 mi NE of Rockerville
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
44.001, -103.303

Hail, Pennington

When
June 8, 2:32 PM MST
Where
Pennington County, 3 mi ENE of Rockerville
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
43.977, -103.304

Hail, Pennington

When
June 8, 2:45 PM MST
Where
Pennington County, 5 mi ENE of Rockerville
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
43.988, -103.267

Hail, Pennington

When
June 8, 2:45 PM MST
Where
Pennington County, 5 mi ENE of Rockerville
Measured
2 in hail
Reported by
Public
Coordinates
43.988, -103.267

Hail, Pennington

When
June 8, 2:55 PM MST
Where
Pennington County, 4 mi NNE of Hayward
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
43.923, -103.299

Hail, Pennington

When
June 8, 3:11 PM MST
Where
Pennington County, Hayward
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.870, -103.330

Hail, Custer

When
June 8, 3:15 PM MST
Where
Custer County, 5.23 mi WNW of Hermosa
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
43.856, -103.293

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751459, 751457, 751458, 751460, 751461, 751462, 751463, 751464, 751465, 771984, 751466, 751467, 751468, 751469, 751470, 751472, 751473, 751474.